Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2003, 4:28 PM CDT for Louisa County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 4:28 PM CDT (21:28 UTC)
- Expired
- Jun 8, 2003, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Louisa County, IA
The radar
The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS53 KDVN 082128 SVRDVN IAC115-082215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 428 PM CDT SUN JUN 8 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUISA COUNTY IN SOUTHEAST IOWA * UNTIL 515 PM CDT * AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES EAST OF WAPELLO... MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... WAPELLO...NOW OAKVILLE BY 435 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4127 9118 4115 9126 4109 9107 4117 9105 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:10 PM CDT, 18 minutes earlier.
Area forecast discussion, Jun 8, 4:10 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 PM CDT SUN JUN 8 2003 UPPER LOW POSITIONED OVER SOUTHERN WI. VORT MAX SHOWS UP NICELY IN RADAR AND SATELLITE PICS OVER NORTHEAST IL NEAR KORD. SOME BREAKS IN CLOUDS COUPLED WITH COLD POOL ALOFT HAS RESULTED IN SCATTERED CONVECTION THROUGOUT CWA...ESPECIALLY NORTH OF HIGHWAY 34. NEXT SHORTWAVE TO IMPACT REGION CURRENTLY POSITIONED OVER WESTERN CAN IN SOUTHERN BC. MAIN FORECAST CONCERNS FOCUS ON POTENTIAL FOR CLEARING AND FOG...AND LOW TEMPS TONIGHT...THEN PRECIPITATION CHANCES LATE MON-TUE...AND POTENTIAL FOR ACTIVE PATTERN FEATURING LOCALLY EXCESSIVE RAINS AND STRONG CONVECTION BY WEEKS END. SCATTERED CONVECTION OVER AREA DRIVEN LARGELY BY SOLAR INSOLATION...THUS ONCE THE SUN SETS SHOULD SEE IT DIE OUT QUICKLY. ALSO...EXPECT SOME PARTIAL CLEARING...AND WITH WINDS DYING OFF AND WET GROUND NOT OUT OF THE QUESTION TO SEE SOME FOG. LOWS WILL BE TRICKY...AS THERE IS POTENTIAL TO BE COLDER THAN GOING FORECAST SHOULD CLEARING BECOME MORE DOMINANT AND OCCUR SOONER THAN EXPECTED...SIMILAR TO A FEW NIGHTS AGO. MONDAY WILL BE QUIET WITH SURFACE RIDGE MOVING THROUGH. RIDGE SHIFTS QUICKLY EAST MONDAY NIGHT WITH WARM ADVECTION DEVELOPING AHEAD OF NEXT SYSTEM. SOME PRETTY BIG DIFFERENCES BETWEEN MODELS ON TIMING AND LOCATION OF SURFACE LOW AND DYNAMICS...WITH GFS BEING FURTHEST NORTH...THOUGH TRENDING SOUTH FROM 06Z RUN...AND NGM FURTHEST SOUTH. 18Z META NOW SHIFTING SURFACE LOW FURTHER NORTH INTO WI FROM 12Z RUN...SO SYSTEM GIVING MODELS FITS TO SAY THE LEAST. REGARDLESS...STRONG WARM ADVECTION SHOULD BE ENOUGH TO FUEL NOCTURNAL CONVECTION...AND DEPENDING UPON WHICH MODEL POTENTIAL EXISTS FOR MCS TO AFFECT PORTIONS OF CWA. BASED ON LATEST META WITH A JUMP TO THE NORTH...SUGGESTS NORTHERN SECTIONS MOST AT RISK FOR DECAYING MCS AND HEAVY RAINS. CAN/T RULE OUT SOME ELEVATED HAILERS MON NIGHT...BUT OVERALL GIVEN TIMING BELIEVE SEVERE THREAT MINIMAL. LIKELY POPS LOOK GOOD ATTIM. FRONT SWINGS THROUGH ON TUE...WITH TIMING SUGGESTING BEST SEVERE POTENTIAL WILL BE IN OUR EAST AND SOUTH ZONES...THOUGH LOTS OF UNCERTAINTY ON CLOUD COVER WITH IMPACTS ON DESTABILIZATION. IF WE CAN GET SOME SUN AND ENOUGH INSTABILITY THEN SOME POTENTIAL FOR A FEW SUPERCELLS EARLY ON BEFORE ACTIVITY COALESCES INTO SQUALL LINE. LEFT LINGERING LOW CHANCE POPS TUE EVENING TO ACCOUNT FOR ANY DEFORMATION ZONE RAIN GRAZING THE NORTH AND FOR POSSIBILITY OF POST FRONTAL SHOWERS IN SOUTH. MID CREW WILL WANT TO TAKE A CLOSER LOOK AT THIS...ESPECIALLY WITH 18Z META TRENDING NORTH WITH SURFACE LOW WHICH WOULD SHIFT THREAT FOR DEF ZONE PRECIPITATION FURTHER NORTH. FRONT SHIFTS SOUTH INTO MO TUE NIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDS IN DRYING THINGS OUT. HIGH PRESSURE LOOKS TO HOLD FIRM INTO THURSDAY PROVIDING DRY AND QUIET CONDITIONS. EXTENDED (THU-SUN)...BROAD MEAN FRONTAL ZONE PROGGED IN VICINITY OF THE MID MISSISSIPPI VALLEY EARLY ON GIVING 12Z/08 GFS LOTS OF FITS. MODEL GENERATES SPURIOUS CONVECTIVE CLUSTERS...AND STRUGGLES WITH H5 HEIGHTS AND SHORTWAVES. THE CONVECTIVE FEEDBACK ISSUE RESULTS IN A NOISY UPPER PATTERN. SO...HAVE OPTED TO SIDE WITH BLEND OF UKMET AND ECMWF. GOOD AGREEMENT EXISTS EARLY IN FORECAST PERIOD WITH FRONT LYING TO OUR SOUTH IN WEST/SOUTHWEST UPPER FLOW. FRONT WILL BE FOCUS FOR SEVERAL CONVECTIVE COMPLEXES...WITH OUTFLOW BOUNDARIES CLOUDING UP MESOSCALE PICTURE. UKMET AND ECMWF SHOW NEXT SHORTWAVE EJECTING FROM THE SOUTHWEST LATE FRI/SAT. HAVE PUSHED BACK POPS TO LATE THURS NIGHT AND CONTINUE THEM THROUGH SAT. POTENTIAL FOR FRONT TO LINGER IN THE VICINITY ON SUNDAY...SO HAVE INTRODUCED POPS. DVN... IA...NONE. IL...NONE. MO...NONE. 05
Hazardous weather outlook, Jun 8, 5:09 AM CDT, 11 hours 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 509 AM CDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL MOVE THROUGH THE AREA TODAY AND TONIGHT BRINGING SCATTERED SHOWERS...AND A GENERAL RAIN NORTH OF A SIGOURNEY TO GALVA LINE. ISOLATED THUNDERSTORMS ARE POSSIBLE. DUE TO A LACK OF INSTABILITY AND WIND SHEAR...NO SEVERE STORMS ARE EXPECTED. HOWEVER DUE TO FAIRLY LOW FREEZING LEVELS ALOFT...SOME PEA SIZED HAIL IS POSSIBLE. TONIGHT LINGERING SHOWERS WILL END DURING THE EVENING. PATCHY FOG IS POSSIBLE AFTER MIDNIGHT DUE TO A COOL WET GROUND AND WINDS BECOMING LIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A SERIES OF STORM SYSTEMS ARE FORECAST TO AFFECT THE REGION BRINGING A THREAT OF HEAVY RAIN AND FLOODING. THE FIRST STORM SYSTEM IS FORECAST TO AFFECT THE REGION LATE MONDAY NIGHT INTO TUESDAY. A THUNDERSTORM COMPLEX WILL DEVELOP IN THE PLAINS LATE MONDAY AFTERNOON AND MOVE EAST SOUTHEAST OVERNIGHT. SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT THAT A SQUALL LINE MAY DEVELOP AND RACE EASTWARD ALONG THE FRONTAL BOUNDARY. IF THIS OCCURS...THE PRIMARY THREAT WOULD BE HIGH WINDS AND HAIL. UNCERTAINTY EXITS ON THE LOCATION OF THE FRONTAL BOUNDARY. HOWEVER THE AREA THAT APPEARS TO BE UNDER THE GREATEST THREAT OF SEVERE WEATHER WOULD BE ALONG AND NORTH OF HIGHWAY 30. THIS STORM SYSTEM WILL ALSO HAVE THE POTENTIAL TO PRODUCE MODERATE TO POSSIBLY HEAVY RAIN. THE SECOND STORM SYSTEM IS FORECAST TO AFFECT THE REGION LATE WEDNESDAY INTO THURSDAY CURRENT INFORMATION SUGGESTS THAT ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS LIKELY...WITH SEVERAL INCHES OF RAIN POSSIBLE ON TOP OF NEARLY SATURATED SOILS. THE AREA MOST AT THREAT CURRENTLY APPEARS TO BE ALONG AND NORTH OF INTERSTATE 80. A THIRD STORM SYSTEM IS FORECAST TO AFFECT THE REGION FRIDAY INTO SATURDAY. MODERATE TO HEAVY RAIN WOULD AGAIN BE POSSIBLE...WITH SEVERAL INCHES OF RAIN ON TOP OF SATURATED SOILS. CURRENT INFORMATION SUGGESTS THAT AREAS ALONG AND SOUTH OF INTERSTATE 80 WOULD BE UNDER THE GREATEST THREAT. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS THIS WEEK AS THE THREAT FOR SEVERE WEATHER...HEAVY RAIN...AND FLOODING BECOME BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNSET MONDAY. SPOTTER ACTIVATION MAY BE NECESSARY LATE MONDAY NIGHT INTO TUESDAY. IF HEAVY RAINS DEVELOP AS CURRENTLY EXPECTED...RAINFALL REPORTS AND RIVER READINGS FROM SPOTTERS WILL BE GREATLY APPRECIATED DURING THE WEEK. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn SF
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.